Nebraska, 2023

Flash Flooding and Hail in Nebraska, July 8, 2023

July 8, 2023 · NWS CYS · 16 events in 5 counties and zones

Severe storms producing large hail and flash flooding occurred in the Nebraska Panhandle on 8 July 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms producing large hail and flash flooding occurred in the Nebraska Panhandle on 8 July 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 10:39 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 8, 10:39 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Sat Jul 8 2023

.SHORT TERM...(Today and tomorrow)
Issued at 403 AM MDT Sat Jul 8 2023

Key Impact Messages:

1) Strong to severe thunderstorms wil be possible for areas east
of the Laramie Range and portions to the Nebraska Panhandle. Large
hail and damaging winds will be the primary concerns, although a
tornado can NOT be ruled out.

2) The overall pattern begins to shift toward a warmer and drier
pattern by Sunday.

Weather Details: Main forecast concerns today will be the threat
for severe weather and heavy rainfall within thunderstorms cores
this afternoon through the evening. SPC has downgraded the area to
a Marginal Risk but HI-RES and CAM models continue to show rounds
of scattered, discrete storms impacting eastern Wyoming and the
Nebraska Panhandle. Typically in a northwest flow type regime, the
area often seems some of the stronger severe weather events in
terms of severity and areas impacted. What is concerning, is that
HI-RES models continue to show numerous UH tracks all across
SE Wyoming and into southern Nebraska Panhandle. Everyone outside
should be weather aware this afternoon.

Discussion: The forecast challenge will be focused on how unstable
the environment can get in this "cooler" NW flow regime. Some
patches of morning clouds will also limit heating and further
hamper destabilization to occur this afternoon. Regardless of the
more significant heating, models are all in agreement of
developing a stripe of 1000-1200 J/kg of CAPE across the I-25
corridor prior to convective initiation. This coupled with a moist
low level with dewpoints in the mid to upper 50s and ample shear
should be more than enough to develop some storms that should take
on supercellular characteristics, with the threat of large hail
and tornadoes. This activity will come in a few waves which could
shift the threat into the overnight hours.

At long last, the unsettled pattern looks to come to and beginning
on Sunday where a strong ridge begins to move into the region
bringing warmer temperatures and drier weather to the region.

.LONG TERM...(Monday through next Saturday)
Issued at 403 AM MDT Sat Jul 8 2023

Heading into the work week conditions will largely dry out and heat
up as the overall synoptic pattern changes. An upper-level ridge
sitting over the Rockies on Monday will usher in drier air from the
west as well as warmer 700 mb temperatures. This ridge stays in
place for most of the week, however, it will start to flatten out
and turn into more zonal flow midweek, leading to breezy conditions
across much of the CWA. During this time, temperatures will be on
the warm side with highs in the 80s and 90s. Tuesday will likely
be the warmest day of the week with temperatures in the upper 80s to
mid 90s, which is about 5 degrees above average. Precipitation
chances Monday through Wednesday look minimal, however, an isolated
thunderstorm or two during the afternoon hours cannot be ruled out
as disturbances move through the flow aloft.

The forecast becomes trickier towards the end of the week as both
the GFS and ECMWF suggest a cold front dropping down from the north
Thursday afternoon. High temperatures on Thursday will likely be
cooler than the first half of the week, however, temperatures will
depend on timing and strength of the front; details which are still
uncertain at this time. Storms will be possible with this front
since lift and jet energy will be present, but the better moisture
looks to remain north of the CWA. Friday will see the return of
cooler temperatures behind the front. Temperatures will likely be
below average with high in the 70s to low 80s. Flow aloft also makes
the shift back to northwesterlies, leading to more favorable
conditions for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jul 8 2023

Mainly VFR to MVFR conditions across southeast Wyoming and the
Nebraska panhandle with showers and thunderstorms being the
primary concern. Timing has been tricky to nail down with these
showers and thunderstorms, but the best timing for thunderstorms
looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS
tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and
15Z.

&&

.FIRE WEATHER...
Issued at 207 AM MDT Sat Jul 8 2023

Chance for scattered showers and thunderstorms for most areas
east of the Laramie Range by this afternoon. These storms could
bring brief periods of heavy rainfall. The overall weather pattern
begins to shift toward a much warmer and drier pattern on Sunday
and should hold into next week. With this much drier and warmer
pattern daily minimum RH values should drop below 20% and create
instances of elevated fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...AW
Hazardous weather outlook, Jul 7, 2:00 PM MST, 22 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 PM MDT Fri Jul 7 2023

WYZ101>119-082100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
300 PM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A weak upper level disturbance will bring another round of showers
and thunderstorms to parts of the forecast area today. Isolated
strong to even a severe thunderstorm is possible late this
afternoon and evening. The primary hazards will be gusty winds,
and large hail across southern Albany and most of Laramie Counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible on Saturday afternoon
and evening. The primary hazards will be gusty winds, large hail,
heavy rainfall, and the potential for an isolated tornado.

Above average temperatures are expected to occur next week, with
several areas seeing daytime highs near or above 90 degrees. Have
a plan where you stay hydrated, and take frequent breaks if
planning to be outdoors for prolonged periods of time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-082100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
300 PM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Storms are expected to move into the Nebraska Panhandle after
midnight tonight. One or two severe storms are possible with large
hail and damaging downburst winds through early Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible on Saturday afternoon
and evening. The primary hazards will be gusty winds, large hail,
heavy rainfall, and the potential for an isolated tornado.

Above average temperatures are expected to occur next week, with
several areas seeing daytime highs near or above 90 degrees. Have
a plan where you stay hydrated, and take frequent breaks if
planning to be outdoors for prolonged periods of time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 8, 10:47 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1147 AM MDT Sat Jul 8 2023

NEZ096-081830-
South Sioux NE-
1147 AM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Sioux
County through 1230 PM MDT...

At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Morrill, or 16 miles east of Torrington, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4203 10393 4220 10399 4237 10369 4203 10354
TIME...MOT...LOC 1746Z 254DEG 13KT 4214 10386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dewey
Special weather statement, Jul 8, 11:24 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1224 PM MDT Sat Jul 8 2023

NEZ095-WYZ102-081900-
North Sioux NE-Niobrara County WY-
1224 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern Sioux
and southeastern Niobrara Counties through 100 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Provo, or 24 miles southwest of Edgemont, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Sioux
and southeastern Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10405 4300 10390 4282 10399 4296 10419
      4306 10413 4307 10406
TIME...MOT...LOC 1823Z 287DEG 9KT 4300 10409

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dewey
Special weather statement, Jul 8, 11:29 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1229 PM MDT Sat Jul 8 2023

NEZ003-019-021-096-081915-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
1229 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Box
Butte, northeastern Scotts Bluff, northwestern Morrill and
southeastern Sioux Counties through 115 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Alice, or 14 miles north of Scottsbluff, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Minatare, Lake Minatare Campground and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 10378 4217 10373 4218 10327 4182 10339
TIME...MOT...LOC 1829Z 281DEG 23KT 4207 10366

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dewey

The radar

The Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
July 8, 12:06 PM MST
Where
Scotts Bluff County, 7 mi ENE of Mitchell
Measured
1 in hail
Reported by
Public
Coordinates
41.979, -103.684

Report via Twitter of quarter sized hail.

Thunderstorm Wind, Scotts Bluff

When
July 8, 12:13 PM MST
Where
Scotts Bluff County, 7 mi NNE of Scottsbluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.964, -103.618

Received phone call for pea sized hail, 1 inch of rain and tree branches down.

Hail, Scotts Bluff

When
July 8, 12:37 PM MST
Where
Scotts Bluff County, 3 mi E of Minatare
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -103.442

Twitter post for quarter size hail 3E Minatare.

Hail, Scotts Bluff

When
July 8, 12:42 PM MST
Where
Scotts Bluff County, 7 mi NE of Minatare
Measured
1 in hail
Reported by
Public
Coordinates
41.882, -103.404

Report of quarter size hail 7NE Minatare.

Hail, Scotts Bluff

When
July 8, 12:53 PM MST
Where
Scotts Bluff County, 4 mi E of Minatare
Measured
1.75 in hail
Crop damage
$5.0 million
Reported by
Public
Coordinates
41.810, -103.422

Report from 4E Minatare of golf ball sized hail. Extensive crop damage reported between and north of Minatare and Bayard.

Hail, Morrill

When
July 8, 1:13 PM MST to 1:16 PM MST
Where
Morrill County, 3 mi SSE of Bayard
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.720, -103.298

Report for 3SSE Bayard that lasted 3 minutes.

Hail, Morrill

When
July 8, 1:35 PM MST
Where
Morrill County, 9 mi ESE of Redington
Measured
2 in hail
Reported by
Public
Coordinates
41.530, -103.109

Report received from Facebook of 2 inch hail and cracked car wind shield.

Flash Flood, Morrill

When
July 8, 1:55 PM MST to 2:26 PM MST
Where
Morrill County, Bayard to 0.5 mi S of Bayard
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.760, -103.320

Station manager at KNEB reported flooding in and around Bayard.

Hail, Cheyenne

When
July 8, 2:32 PM MST
Where
Cheyenne County, 6 mi E of Gurley
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -102.854

Social media video of dime to quarter sized hail east of Gurley.

Hail, Banner

When
July 8, 2:42 PM MST
Where
Banner County, 6 mi S of Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
41.463, -103.740

Report from social media of quarter sized hail south of Harrisburg.

Flash Flood, Cheyenne

When
July 8, 2:44 PM MST to 3:15 PM MST
Where
Cheyenne County, Dalton to 1 mi W of Dalton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.410, -102.970

Emergency manager reported streets flooded in and around Dalton.

Thunderstorm Wind, Cheyenne

When
July 8, 2:50 PM MST to 2:55 PM MST
Where
Cheyenne County, 7 mi W of Lodgepole
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -102.775

UPR site SUNOL1 reported this peak wind gust.

Thunderstorm Wind, Cheyenne

When
July 8, 2:52 PM MST
Where
Cheyenne County, 8 mi ENE of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.194, -102.838

Emergency manager reported flipped pivot east northeast of Sidney as well.

Flash Flood, Cheyenne

When
July 8, 3:00 PM MST to 3:42 PM MST
Where
Cheyenne County, Lodgepole to 1 mi WNW of Lodgepole
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.150, -102.640

Emergency manager reported flash flooding in Lodgepole. Second report from spotter in Sunol of flash flooding as well.

Flash Flood, Morrill

When
July 8, 3:07 PM MST to 3:45 PM MST
Where
Morrill County, Redington to 1 mi W of Redington
Cause
Heavy Rain
Reported by
Public
Coordinates
41.580, -103.270

Received via Facebook of county roads flooded in and around Redington.

Hail, Kimball

When
July 8, 3:30 PM MST
Where
Kimball County, 1 mi N of Kimball
Measured
1 in hail
Reported by
Public
Coordinates
41.245, -103.660

Public report of 1 inch hail north of Kimball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099254, 1103511, 1099255, 1103554, 1103555, 1099256, 1099258, 1099260, 1099262, 1099266, 1099263, 1099268, 1103556, 1099267, 1099264, 1099269.